Diophantine approximation on Veech surfaces
Bulletin de la Société Mathématique de France, Volume 140 (2012) no. 4, p. 551-568

We show that Y. Cheung’s general Z-continued fractions can be adapted to give approximation by saddle connection vectors for any compact translation surface. That is, we show the finiteness of his Minkowski constant for any compact translation surface. Furthermore, we show that for a Veech surface in standard form, each component of any saddle connection vector dominates its conjugates in an appropriate sense. The saddle connection continued fractions then allow one to recognize certain transcendental directions by their developments.

Nous montrons que les fractions continues generalisées Z de Y. Cheung s’adaptent pour exprimer l’approximation par vecteurs de connexion de selles sur n’importe quelle surface de translation compacte. C’est-à-dire, nous démontrons la finitude de la constant de Minkowski pour chaque surface de translation compacte. De plus, pour une surface de Veech en forme standard, nous montrons que chaque composant de n’importe quel vecteur de connexion de selle domine, dans un sens approprié, ses conjugués. Les fractions continues de connexions de selle permettent de reconnaître certaines directions transcendantales par leur développement.

DOI : https://doi.org/10.24033/bsmf.2636
Classification:  11J70,  11J81,  30F60
Keywords: translation surfaces, transcendence, diophantine approximation
@article{BSMF_2012__140_4_551_0,
     author = {Hubert, Pascal and Schmidt, Thomas A.},
     title = {Diophantine approximation on Veech surfaces},
     journal = {Bulletin de la Soci\'et\'e Math\'ematique de France},
     publisher = {Soci\'et\'e math\'ematique de France},
     volume = {140},
     number = {4},
     year = {2012},
     pages = {551-568},
     doi = {10.24033/bsmf.2636},
     mrnumber = {3059850},
     language = {en},
     url = {http://www.numdam.org/item/BSMF_2012__140_4_551_0}
}
Hubert, Pascal; Schmidt, Thomas A. Diophantine approximation on Veech surfaces. Bulletin de la Société Mathématique de France, Volume 140 (2012) no. 4, pp. 551-568. doi : 10.24033/bsmf.2636. http://www.numdam.org/item/BSMF_2012__140_4_551_0/

[1] P. Arnoux & P. Hubert - « Fractions continues sur les surfaces de Veech », J. Anal. Math. 81 (2000), p. 35-64. | MR 1785277 | Zbl 1029.11035

[2] P. Arnoux & T. A. Schmidt - « Veech surfaces with nonperiodic directions in the trace field », J. Mod. Dyn. 3 (2009), p. 611-629. | MR 2587089 | Zbl 1186.37050

[3] K. Ball - « An elementary introduction to modern convex geometry », in Flavors of geometry, Math. Sci. Res. Inst. Publ., vol. 31, Cambridge Univ. Press, 1997, p. 1-58. | MR 1491097 | Zbl 0901.52002

[4] Y. Bugeaud - Approximation by algebraic numbers, Cambridge Tracts in Mathematics, vol. 160, Cambridge Univ. Press, 2004. | MR 2136100 | Zbl 1055.11002

[5] Y. Bugeaud, P. Hubert & T. A. Schmidt - « Transcendence with Rosen continued fractions », to appear in J. European Math. Soc. | MR 2998829 | Zbl pre06126556

[6] K. Calta & J. Smillie - « Algebraically periodic translation surfaces », J. Mod. Dyn. 2 (2008), p. 209-248. | MR 2383267 | Zbl 1151.57015

[7] Y. Cheung - « Hausdorff dimension of the set of singular pairs », Ann. of Math. 173 (2011), p. 127-167. | MR 2753601 | Zbl 1241.11075

[8] Y. Cheung, P. Hubert & H. Masur - « Dichotomy for the Hausdorff dimension of the set of nonergodic directions », Invent. Math. 183 (2011), p. 337-383. | MR 2772084 | Zbl 1220.37039

[9] P. Cohen & J. Wolfart - « Modular embeddings for some nonarithmetic Fuchsian groups », Acta Arith. 56 (1990), p. 93-110. | MR 1075639 | Zbl 0717.14014

[10] A. Eskin, H. Masur & A. Zorich - « Moduli spaces of abelian differentials: the principal boundary, counting problems, and the Siegel-Veech constants », Publ. Math. I.H.É.S. 97 (2003), p. 61-179. | Numdam | MR 2010740 | Zbl 1037.32013

[11] E. Gutkin & C. Judge - « Affine mappings of translation surfaces: geometry and arithmetic », Duke Math. J. 103 (2000), p. 191-213. | MR 1760625 | Zbl 0965.30019

[12] P. Hubert & E. Lanneau - « Veech groups without parabolic elements », Duke Math. J. 133 (2006), p. 335-346. | MR 2225696 | Zbl 1101.30044

[13] R. Kenyon & J. Smillie - « Billiards on rational-angled triangles », Comment. Math. Helv. 75 (2000), p. 65-108. | MR 1760496 | Zbl 0967.37019

[14] E. Lanneau - « Infinite sequence of fixed point free pseudo-Anosov homeomorphisms on a family of genus two surface », Contemporary Mathematics 532 (2010), p. 231-242. | MR 2762143 | Zbl 1217.37040

[15] W. J. Leveque - Topics in number theory. Vols. 1 and 2, Addison-Wesley Publishing Co., Inc., Reading, Mass., 1956. | MR 80682 | Zbl 0070.03803

[16] C. Maclachlan & A. W. Reid - The arithmetic of hyperbolic 3-manifolds, Graduate Texts in Math., vol. 219, Springer, 2003. | MR 1937957 | Zbl 1025.57001

[17] S. Marmi, P. Moussa & J.-C. Yoccoz - « The cohomological equation for Roth-type interval exchange maps », J. Amer. Math. Soc. 18 (2005), p. 823-872. | MR 2163864 | Zbl 1112.37002

[18] H. Masur & S. Tabachnikov - « Rational billiards and flat structures », in Handbook of dynamical systems, Vol. 1A, North-Holland, 2002, p. 1015-1089. | MR 1928530 | Zbl 1057.37034

[19] C. T. Mcmullen - « Billiards and Teichmüller curves on Hilbert modular surfaces », J. Amer. Math. Soc. 16 (2003), p. 857-885. | MR 1992827 | Zbl 1030.32012

[20] M. Möller - « Variations of Hodge structures of a Teichmüller curve », J. Amer. Math. Soc. 19 (2006), p. 327-344. | MR 2188128 | Zbl 1090.32004

[21] D. Rosen - « A class of continued fractions associated with certain properly discontinuous groups », Duke Math. J. 21 (1954), p. 549-563. | MR 65632 | Zbl 0056.30703

[22] K. F. Roth - « Rational approximations to algebraic numbers », Mathematika 2 (1955), p. 1-20; corrigendum, 168. | MR 72182 | Zbl 0064.28501

[23] P. Schmutz Schaller & J. Wolfart - « Semi-arithmetic Fuchsian groups and modular embeddings », J. London Math. Soc. 61 (2000), p. 13-24. | MR 1745404 | Zbl 0968.11022

[24] J. Smillie & C. Ulcigrai - « Geodesic flow on the Teichmüller disk of the regular octagon, cutting sequences and octagon continued fractions maps », in Dynamical numbers - interplay between dynamical systems and number theory, Contemp. Math., 2010, p. 29-65. | MR 2762132 | Zbl 1222.37012

[25] -, « Beyond Sturmian sequences: coding linear trajectories in the regular octagon », Proc. Lond. Math. Soc. 102 (2011), p. 291-340. | MR 2769116 | Zbl 1230.37021

[26] W. P. Thurston - « On the geometry and dynamics of diffeomorphisms of surfaces », Bull. Amer. Math. Soc. (N.S.) 19 (1988), p. 417-431. | MR 956596 | Zbl 0674.57008

[27] W. A. Veech - « Gauss measures for transformations on the space of interval exchange maps », Ann. of Math. 115 (1982), p. 201-242. | MR 644019 | Zbl 0486.28014

[28] -, « Teichmüller curves in moduli space, Eisenstein series and an application to triangular billiards », Invent. Math. 97 (1989), p. 553-583. | MR 1005006 | Zbl 0676.32006

[29] Y. B. Vorobets - « Plane structures and billiards in rational polygons: the Veech alternative », Uspekhi Mat. Nauk 51 (1996), p. 3-42. | MR 1436653 | Zbl 0897.58029

[30] M. Waldschmidt - Diophantine approximation on linear algebraic groups, Grund. Math. Wiss., vol. 326, Springer, 2000. | MR 1756786 | Zbl 0944.11024

[31] A. Zorich - « Flat surfaces », in Frontiers in number theory, physics, and geometry. I, Springer, 2006, p. 437-583. | MR 2261104 | Zbl 1129.32012